Texas, 2019

Wildfire in Texas, July 23 to 24, 2019

July 23 to 24, 2019 · NWS EWX · 1 event in 1 county or zone

The Cap Fire started July 23 one mile west of CR-413 and three miles north of Hwy-16 in Llano County. The fire burned 351 acres before it was contained on July 24.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The Cap Fire started July 23 one mile west of CR-413 and three miles north of Hwy-16 in Llano County. The fire burned 351 acres before it was contained on July 24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 23, 1:53 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 23, 1:53 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
253 PM CDT Tue Jul 23 2019

.SHORT TERM (Tonight through Wednesday Night)...
The cold front has moved well south of the region this afternoon and
is currently stretching from Laredo eastward along the Texas coast.
Showers and storms have mostly shifted south with the front as drier
air filters into the region, but some redevelopment has occurred
along the 925 MB front in Maverick County and expect this to linger
through early evening before this boundary finally clears the
region. Dew points have fallen into the mid 50s across the Hill
Country as of 2 PM CDT and additional drying is expected across the
region through Wednesday night as surface ridging builds into the
state. With South Central Texas on the eastern periphery of a
building mid/upper-level ridge near the Four Corners and
precipitable water values under one inch, no rain is forecast through
Wednesday night.

The very dry airmass in place will contribute to a rather large
diurnal range. Limited cloud cover and light winds tonight and
Wednesday night will combine with this unseasonably dry air to create
excellent conditions for radiational cooling with lows in the mid
60s to low 70s tonight and upper 50s to mid 60s Wednesday night. As a
result, record low temperatures will be possible for parts of the
Hill Country/Austin metro tonight and the remainder of the region
Wednesday night. For more information, see the Climate section below.
Surface heating during the day Wednesday should allow for highs to
climb into the upper 80s to mid 90s.

&&

.LONG TERM (Thursday through Tuesday)...
Mid/upper-level ridging remains entrenched across the western half
of the region Thursday and Friday, but a weakness in the height field
over the northwest Gulf of Mexico begins to nudge eastward during
the weekend and lingers into early next week. No rain is forecast
through the end of the work week as a result. Increasing mid-level
heights west of Interstate 35 and warming 850 MB temperatures are
expected to cause high temperatures to rise into the mid to upper
90s on Thursday and Friday. Near to above normal high temperatures
are expected to continue through the weekend as 850 MB temperatures
warm into the 19-22 C range and have increased forecast high
temperatures a few degrees as a result. Rain chances are expected to
increase for the Coastal Plains Saturday through Monday as the mid-
level height weakness allows for isolated to scattered showers and
thunderstorms to move inland each afternoon and evening along the sea
breeze.

&&

.CLIMATE...
Record low temperatures are possible on Wednesday and Thursday
mornings at several locations around South Central Texas. A listing
of these records for the official climate sites is provided below.

JULY 24 RECORD LOW TEMPERATURES
LOCATION             RECORD LOW      YEAR
Austin Bergstrom         68          1988
Austin Camp Mabry        66          1942
San Antonio              65          1942
Del Rio                  68          1915

JULY 25 RECORD LOW TEMPERATURES
LOCATION             RECORD LOW      YEAR
Austin Bergstrom         67          2000
Austin Camp Mabry        65          1924
San Antonio              67          1989
Del Rio                  67          1984

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  92  66  94  68 /   0   0   0   0   0
Austin Bergstrom Intl Airport  66  91  62  94  64 /   0   0   0   0   0
New Braunfels Muni Airport     68  91  63  94  65 /   0   0   0   0   0
Burnet Muni Airport            66  90  63  91  65 /   0   0   0   0   0
Del Rio Intl Airport           72  95  68  97  69 /  -    0   0   0   0
Georgetown Muni Airport        66  90  63  92  65 /   0   0   0   0   0
Hondo Muni Airport             69  94  63  94  64 /   0   0   0   0   0
San Marcos Muni Airport        68  92  63  93  64 /   0   0   0   0   0
La Grange - Fayette Regional   70  92  65  93  67 /   0   0   0   0   0
San Antonio Intl Airport       71  92  66  94  68 /   0   0   0   0   0
Stinson Muni Airport           72  92  67  94  68 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...YB
Short-Term/Long-Term...Huffman
Public Service/Data Collection...33
Hazardous weather outlook, Jul 23, 2:06 AM CST, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
306 AM CDT Tue Jul 23 2019

TXZ171>173-183>194-202>209-217>225-228-240815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
306 AM CDT Tue Jul 23 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Llano

When
July 23, 3:45 PM CST to July 24, 6:21 PM CST
Where
Llano forecast zone
Reported by
Fire Department/Rescue
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

The Cap Fire started July 23 one mile west of CR-413 and three miles north of Hwy-16 in Llano County. The fire burned 351 acres before it was contained on July 24.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845939.